Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
139 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What are the side effects of Phenytoin?

hi,thank you for answering my Q. I have a 34 years old male patient . he has used triple drugs for seizure control ,phenytoin 200 mg+topamax400mg+depakin 1000mghe has got urinary tract stones and has buning at urination. he is 70 kg weight .how can I adjust his medicine dosage .can i reduce dosage of the drugs?
Thu, 23 Apr 2015
Report Abuse
Psychiatrist 's  Response
Hello thanks for asking from HCM for your health related queries

I can understand your concern. The patient is taking 1000 mg Divalproate sodium, 400 mg Topiramate and 200 mg Phenytoin. All these drugs are good anti-seizure drugs and are safe to use. But in most of cases with seizures it is advisable to start with single drug for seizure and if patients fail to respond then other drugs are added depending upon the opinion of attending doctor. If he is seizure free since about last 3 years then his drug doses can be reduced by gradual tapering of doses. Doses of anti seizure drugs should be reduced gradually over about 6 months. Dose reduction in such pace reduce any chances of relapse of seizures. As he is on triple drugs so in such cases best is to start reducing the dose of topiramate and phenytoin and once he become stabilised on Sodium Valproate only, then after a couple of months the dose of this drug can also be reduced. Please discuss with his attending doctor for detailed prescription about dose reduction of drugs.

Thanks, I hope this helps you. Take care
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


What are the side effects of Phenytoin?

Hello thanks for asking from HCM for your health related queries I can understand your concern. The patient is taking 1000 mg Divalproate sodium, 400 mg Topiramate and 200 mg Phenytoin. All these drugs are good anti-seizure drugs and are safe to use. But in most of cases with seizures it is advisable to start with single drug for seizure and if patients fail to respond then other drugs are added depending upon the opinion of attending doctor. If he is seizure free since about last 3 years then his drug doses can be reduced by gradual tapering of doses. Doses of anti seizure drugs should be reduced gradually over about 6 months. Dose reduction in such pace reduce any chances of relapse of seizures. As he is on triple drugs so in such cases best is to start reducing the dose of topiramate and phenytoin and once he become stabilised on Sodium Valproate only, then after a couple of months the dose of this drug can also be reduced. Please discuss with his attending doctor for detailed prescription about dose reduction of drugs. Thanks, I hope this helps you. Take care